The Depo Darkness

I often hear men and women alike joke about women’s hormones. She’s angry, so she must have PMS. That’s hilarious, right?

It’s not often lately that I get really bad PMS, mostly I just get extra jittery and anxious. But now and then it really hits me, and I spend the better part of a day crying or just feeling really low. I don’t really see that as funny. Emotions are all valid regardless of the cause. More than anything, it makes me really feel for the women that deal with that monthly, or the women suffering through menopause.

That brings me to my Depo Provera disaster.

Approximately 5 years ago I was prescribed a treatment for Endometriosis after a surgery, in the form of a Depo Provera injection. This is a reasonably common form of birth control that get’s injected into your butt cheek (hehe), and lasts for 3 months. The main ingredient of this injection is Progestin, which effectively stops ovulation. This in turn also prevents Endometriosis from growing outside your uterine wall.

However, what my gynecologist at the time forgot to take into consideration was my sensitivity to medications, especially the hormonal kind. Within a week of getting this injection, I was too depressed to even make it into work. And guess what… There are no medications to counteract an injection that stays in your body for at least 3 months.

I proceeded to spend the next few months with severe insomnia – sleeping a maximum of 2 hours a night. Spending the rest of the night either tossing and turning or simply crying and wondering how I was going to get through this. Of course, I didn’t actually realise at first that it was this injection causing my sudden depression, no one had explained to me that it was a possible side effect. I was only 6 months into dating my boyfriend, Aiden, and we both started to believe that it was my relationship with him that was giving me grief. This caused a tremendous strain on our new relationship, and left a few of his friends that I’d just met thinking I was an emotional wreck, and rightly so! Let’s face it, that’s exactly what I was.

So what happened after 3 months? Well… turns out that emotional side effects caused by this injection actually get worse before they get better. And so, I spent the better part of a year severely depressed . Not even being able to work most of the time – and when I did work I spend most of the day counting the minutes until I could curl up in bed and hide again.

I kept everyone in that dark about all of this. My parents saw the severe anxiety and panic attacks it caused in the beginning, but no one knew the true extent of my depression until I broke down crying in front of my mum in a cafe.

I would like to take a second to point out that I very rarely cry, and I basically never cry in front of anyone else. It’s not because I’m emotionally unstable, it’s just generally not what I do. So my mum seeing me cry for the first time in probably 15 years… Well it really kind of freaked her out, to say the least. She finally saw what I was going through. But despite that, I still felt embarrassed to share this with anyone else. I often laid awake and cried while Aiden slept without saying a word to him about it, and I never let my friends in on the whole truth. No one saw the real darkness that was caused by one simple hormonal ‘treatment’.

Do you still think it’s funny when a woman is being hormonal?

Mental illness is no joke. When it’s caused by or coupled with hormones, to put it plainly, you feel like you’re losing your god damn mind! Imagine feeling perfectly fine one day, and losing all control of your emotions the next. This is a lot more prominent in women with conditions such as Endometriosis or Polycystic Ovarian Syndrome, but no one seems to talk about it. It’s a very real side effect, especially to so many of the treatments for these conditions. Do you see why I can’t see the funny side to that?

I’m not laughing, and neither should you. The seriousness of this needs to be recognised. Next time a woman is “just being hormonal,” stop and think for a second. That thought, that realisation, could save your wife’s, sister’s, mother’s or daughter’s life.

To all the women out there struggling, please believe there is light at the end of the tunnel. Speak out, get help and support. It’s 100% okay to need that πŸ’™

4 thoughts on “The Depo Darkness

  1. Lauren, it brings me relief to read this post and see someone is struggling in the same ways. I had only two depo shots before feeling immense sadness everyday for the past two months following the second shot. Before the shot I was usually happy, bubbly and optimistic. The shot has impacted my emotions significantly and killed the fire I used to have inside me. How long did it take after your last shot to finally feel better?

    Like

    1. Hi! I’m so sorry to hear your struggling so much.
      Everyone is different, but it took me approximately 6-9 months after the the 3 months on the shot to finally go back to feeling my old self.
      That being said, my depression started just days after I had that first shot. It hit me hard and fast, and it sounds like it took a little longer to effect you in that way so it may be different for you.
      I suggest you talk to your doctor about finding ways to manage that sadness until it can wear off naturally.
      I’m so sorry, it’s such an awful thing to go through!

      Liked by 1 person

      1. It is! I was looking specifically for blogs that talked about the depo shot and I’m glad I came across this. I had never even heard about women experiencing these side effects from birth control until recently and I’m shocked this isn’t talked about more. Thank you love for the advice I will definitely see a doctor about this!

        Like

      2. It’s scary how common it is and how rarely it’s spoken about. It’s also concerning that doctors don’t think to mention that possibility before you take something that has nothing to counteract it once it’s done.
        All the best lovely, I hope you start to see some improvement soon!

        Like

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s